Winter Storm, Wayne
- When
- January 11, 9:00 PM CST to January 12, 1:00 PM CST
- Where
- Wayne forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.430, -88.426 (the zone’s center; the record gives no point)
An Arctic cold front moved rapidly southeast across the lower Ohio Valley on the evening of the 11th. Rain changed to a brief period of freezing rain, then to sleet during the overnight hours.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An Arctic cold front moved rapidly southeast across the lower Ohio Valley on the evening of the 11th. Rain changed to a brief period of freezing rain, then to sleet during the overnight hours. The sleet changed to snow on the 12th as the Arctic air flooded in. In the Ohio and Wabash River counties, a vigorous disturbance in the upper levels of the atmosphere prolonged the snow through much of the day on the 12th. Total accumulations of sleet were from one-half to one inch in most areas. Freezing rain produced a thin layer of glaze under the sleet and snow. On top of the sleet, snow accumulated from 2 to 4 inches along and southeast of a line from Mount Carmel to Harrisburg and Vienna. Following the changeover to snow, visibility was reduced to one-quarter mile at times in the Ohio and Wabash Valley counties, where peak snowfall rates were near one-half inch per hour. The lowest snow and sleet accumulations were along and northwest of a line from Mount Vernon to Du Quoin, where accumulations were mainly less than one-half inch. Strong north winds frequently gusted to 35 mph, producing wind chills near zero at times. Very cold temperatures in the wake of the storm reduced the effectiveness of melting agents such as salt. Dangerous travel conditions persisted well after the ending of the precipitation. Some vehicle accidents were reported, mainly where the heaviest snow fell in southeast Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 11, 6:27 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
627 PM CST Thu Jan 11 2018
.UPDATE...
Issued at 627 PM CST Thu Jan 11 2018
Cold front has entered our far NW counties from around
Pinckneyville IL to Greenville MO. It's going to continue to haul
and move across the area through midnight. Staring to see glazing
up around St. Louis. Once temps go below 32F and continue to
plummet, glazing will occur quickly. Having said that, the latest
RAP, HRRR, with NAM incorporation as well, show about 2 hours of
freezing rain (glaze), perhaps 3 tops, then transitioning quickly
to sleet. Later it should turn more toward snow as it tapers down.
Rainfall rates in that 2-3 hour window, wind and other factors
will determine the amount of glaze and impacts. The amount of
glaze may be slightly less, with a little more sleet than
forecast. But in the end the negative impacts will essentially be
the same overnight. Travel will not be good, period. May make
some tweaks to the ice and sleet accumulation grids. But the
message is on track.
CN
&&
.SHORT TERM...(Tonight through Saturday)
Issued at 221 PM CST Thu Jan 11 2018
Nice new model and collaborative consensus incorporates a faster
incoming speed of the freezing airmass at the surface. This will
result in a mid evening transition in our west, overnight across
the bulk of the region, and late tonight even in our farthest
eastern and southeastern counties. The ice will then continue its
transition to snow/sleet through early Friday, with significant
ice and snow accumulations in the better/higher qpf air
along/east of the Mississippi river. WPC 20 percent outlook
increased to a 40 percent chance of quarter inch ice amounts or
better, east of the Mississippi river, where 1 to 2 inches of
snow/sleet on top of that, with the potential for higher amounts
further east, still existent. Therefore, the Watch there was
transitioned to a Warning, while the northwest most counties in
SEMO transitioned to an Advisory. We'll see the event end from
northwest to southeast, from midday to mid evening on Friday.
.LONG TERM...(Saturday night through Thursday)
Issued at 221 PM CST Thu Jan 11 2018
Lower mid level heights and an arctic surface high in the vicinity
of the PAH forecast area will be conducive to more frigid temps over
the weekend. Some breaks in the clouds may come out Sat night in
between mid level impulses, resulting in lows ranging from the
single digits to the middle teens.
The models indicated increasing clouds Sunday from the west with
the approach of another mid level shortwave and its attendant sfc
low passing by just to the north. Despite brief warm advection Sun
afternoon and Sun night, the atmospheric column should be cold
enough for almost all snow, lingering into Monday as a cold front
sweeps rapidly through our region. A brief wintry mix may occur
near the AR/TN borders Mon afternoon. The brevity of this event
translates to an inch or less of total snowfall over most of the
region, with the possible exception of along the Wabash valley,
where another half inch may occur. Western parts of southeastern
MO may not receive any snowfall with this event. Model consensus
appeared quite good with this event, thus confidence of the
numbers was quite high. However, this will be Day 5, so the
forecast is still subject to change.
Increasing surface pressure and strong northerly winds aloft will
provide more frigid readings for the PAH forecast area into
midweek. As the parent low digs toward the eastern seaboard, some
wraparound cloudiness will be most prominent east of the MS
River. As the flow aloft relaxes Thursday, there should be a
modest rebound of temps/ dewpoints.
&&
.AVIATION...
Issued at 540 PM CST Thu Jan 11 2018
A strong cold front will sweep through the region tonight. Ahead of
the front, southerly winds will be generally 10 knots or less.
Mostly VFR/MVFR conditions are expected ahead of the front in
showers, with brief IFR possible. The wind shift will occur over
southeastern MO/southern IL in the mid evening, southwestern IN area
(including KEVV/KOWB) around midnight, and rest of the Pennyrile
region of KY soon after. Wind speeds sustained into the 20s kts
overnight and gusting as high as 30 kts are possible mainly west of
the MS River. Expect sustained winds and gusts to be somewhat less
elsewhere. Widespread rain overnight will steadily change to a
wintry mix, then eventually snow. IFR conditions are most likely
overnight over parts of western KY and southwestern IN, with the
changeover and possible IFR vsbys lingering well into the daylight
hours Fri.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning until 9 PM CST Friday for ILZ075>078-
080>094.
MO...Winter Storm Warning until 9 PM CST Friday for MOZ112-114.
Winter Weather Advisory until noon CST Friday for MOZ076-086-087-
100-107>111.
IN...Winter Storm Warning until 9 PM CST Friday for INZ081-082-
085>088.
KY...Winter Storm Warning until 9 PM CST Friday for KYZ001>022.
&&Hazardous Weather Outlook National Weather Service Paducah KY 148 PM CST Thu Jan 11 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ111-112-114- 121100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Scott-Mississippi-New Madrid- 148 PM CST Thu Jan 11 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect tonight. Significant accumulations of ice and snow are anticipated. Refer to the Warning for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Winter Storm Warning continues Friday and expires at 9 PM. Significant accumulations of ice and snow are anticipated. Refer to the Warning for details. Temperatures will plummet this weekend, offering biting cold with potential single digit Lows Saturday night, and wind chills possibly near zero early Sunday morning. A pair of upper level disturbances will bring a decent chance of light snow to much of the region Sunday afternoon through Monday. Some light accumulations cannot be ruled out at this time. In addition, wind chills may fall into the negative numbers Monday night and Tuesday night, as another blast of cold air arrives. .SPOTTER INFORMATION STATEMENT... Spotter reports of wintry precipitation are appreciated. MOZ076-086-087-100-107>110-121100- Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler- Stoddard- 148 PM CST Thu Jan 11 2018 This Hazardous Weather Outlook is for portions of southeast Missouri. .DAY ONE...This Afternoon and Tonight A Winter Weather Advisory is in effect tonight. Light accumulations of ice and snow are anticipated. Refer to the Advisory for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Winter Weather Advisory expires Friday at Noon. Light accumulations of ice and snow are anticipated. Refer to the Advisory for details. Temperatures will plummet this weekend, offering biting cold with potential single digit Lows Saturday night, and wind chills possibly near zero early Sunday morning. A pair of upper level disturbances will bring a decent chance of light snow to much of the region Sunday afternoon through Monday. Some light accumulations cannot be ruled out at this time. In addition, wind chills may fall into the negative numbers Monday night and Tuesday night, as another blast of cold air arrives. .SPOTTER INFORMATION STATEMENT... Spotter reports of wintry precipitation are appreciated.
The national radar mosaic for the moment the first event began.
17 winter storm, 2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728549, 728552, 728536, 728537, 728539, 728541, 728548, 728553, 728546, 728547, 728550, 728551, 728535, 728538, 728542, 728544, 728545, 728540, 728543.